Kansas, 2011

Winter Storm and Winter Weather in Kansas, February 24, 2011

February 24, 2011 · NWS GID · 3 events in 3 counties and zones

Although it only affected a small sliver of North Central Kansas, this Thursday featured one of the most intense, narrow bands of snow of the 2010-2011 winter season within the area. The overall winter event centered squarely on the daytime hours, kicking into gear in the morning with an initial round of scattered showers producing brief periods of snow pellets and sleet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although it only affected a small sliver of North Central Kansas, this Thursday featured one of the most intense, narrow bands of snow of the 2010-2011 winter season within the area. The overall winter event centered squarely on the daytime hours, kicking into gear in the morning with an initial round of scattered showers producing brief periods of snow pellets and sleet. A more widespread snow became established by late morning into the afternoon, before pulling east out of the area by early evening. Although this storm featured a typical mid level trough traversing the area, there was enough instability aloft to trigger the development of narrow mesoscale band of snow, which curled south out of South Central Nebraska, primarily affecting Phillips County. At its peak intensity during the afternoon, this snow band was only 20 miles wide at most, with hourly snowfall rates easily 1-2 inches per hour for several hours. Storm total amounts under this band across mainly the northwest half of Phillips County measured at least 6-8 inches, including 8 inches at Long Island. Not suprisingly, snowfall totals tailed off considerably outside the intense snow band across the remainder of North Central Kansas, with the majority of the area reporting only 2-4 inches. Winds during this snow event were from the north-northeast, with sustained speeds averaging 15-20 MPH and gusts into the 25-30 MPH range, resulting in at least some drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 24, 8:11 AM CST, 49 minutes earlier.

Area forecast discussion, Feb 24, 8:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
811 AM CST THU FEB 24 2011

.UPDATE...DID A QUICK UPDATE TO ADD A MENTION OF SLEET AND LIGHT
FREEZING RAIN MIX TO FAR SOUTHEAST COUNTIES THIS MORNING...AS
SCATTERED SHOWERY...SHALLOW CONVECTIVE ELEMENTS CONTINUE TO
STREAM INTO THE AREA WITH THE LATEST RUC DEPICTING H85 TEMPS IN
THE 0-1C RANGE...WITH BRIEF PERIODS OF SLEET OR GRAUPEL A LIKELY
SCENARIO AS CONFIRMED BY REPORTS FROM SMITH AND THAYER COUNTIES
EARLIER THIS MORNING. THE MAIN SNOW EVENT IS STILL
ORGANIZING...BUT LATEST RADAR TRENDS INDICATE INCREASING RETURNS
MAINLY ACROSS SOUTHWEST ZONES...AND THE 00Z WRF-NMM CLEARLY
SUGGESTS THAT PCPN WILL FILL IN AND EXPAND NORTHEASTWARD AS THE
MORNING WEARS ON. MADE ONLY VERY MINOR TWEAKS TO STORM TOTAL
SNOW...AS STILL EXPECTING A SOLID 2-4 INCHES ACROSS THE BULK OF
THE ADVISORY AREA.

&&

.PREV DISCUSSION... /ISSUED 526 AM CST THU FEB 24 2011/

AVIATION...12Z TAF. IFR CEILINGS ARE EXPECTED THROUGH MOST OF THE
PERIOD. STRATUS HAS BEEN FAIRLY CONSISTENT THIS MORNING ACROSS THE
KGRI TERMINAL AREA AND SURROUNDING AREAS. SNOW IS EXPECTED TO
START UP THIS MORNING...BECOMING HEAVIER DURING THE AFTERNOON.
DURING THE WORST OF IT THIS AFTERNOON CEILINGS AND VISIBILITIES
WILL LIKELY DROP DOWN TO LIFR CONDITIONS. TIMING THE WORST
CONDITIONS AND THE DURATION IS A CHALLENGE. WOULD NOT BE SURPRISED
IF CONDITIONS DROP EVEN FURTHER FOR A SHORT TIME...BUT TIMING IS
TOUGH. IT WILL BE SOMETIME DURING THE AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 320 AM CST THU FEB 24 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE WITH SNOW FOR TODAY BUT
SNOW CHANCES CONTINUE FOR AT LEAST PART OF THE AREA THROUGH
SATURDAY.

SATELLITE IS SHOWING STRATUS MOVING INTO THE NORTHERN PART OF THE
FORECAST AREA EARLY THIS MORNING. ANOTHER AREA OF BROKEN STRATUS IS
MOVING NORTH INTO THE SOUTHERN PART OF THE FORECAST AREA.
TEMPERATURES HAVE BEEN FALLING BEHIND A COLD FRONT THAT MOVED
THROUGH THE AREA EARLIER THIS EVENING.

MODELS STILL HAVE SOME UNCERTAINTY WITH THE AMOUNT OF SNOW AND
LOCATION OF THE HEAVIER SNOW...BUT THE BASIC IDEA IS THE SAME. AN
UPPER LEVEL WAVE WILL BE MOVING INTO THE FORECAST AREA TODAY AND
MOVING OUT THIS EVENING. THERE IS LITTLE DOUBT THAT MOST AREAS WILL
HAVE SNOW TODAY. THE BIGGEST CONCERN IS THAT THERE WILL BE A
FRONTOGENETIC BAND THAT SETS UP SOMEWHERE. THE LATEST RUNS OF THE
MODELS WERE PUSHING THAT BAND OF HEAVIER SNOW TO THE NORTH. THE BAND
LOOKS TO BE SETTING UP LATE THIS MORNING INTO MID AFTERNOON
SOMEWHERE NEAR THE CENTRAL TO SOUTHEAST PART OF THE FORECAST AREA.
THE SOUTHERN PART OF THE FORECAST AREA WILL STILL GET FAIRLY GOOD
LIFT FROM THE UPPER WAVE AS IT MOVES THROUGH...BUT TO THE NORTH OF
THAT IS WHERE THE FRONTOGENETIC BAND IS EXPECTED TO SET UP. IN THIS
AREA THERE WILL BE FAIRLY INTENSE SNOWFALL FOR A SHORT PERIOD OF
TIME EARLY THIS AFTERNOON. HAVE THEREFORE ADDED A FEW COUNTIES TO
THE ADVISORY TRYING TO CATCH THAT HEAVIER BAND OF SNOW.

BY EVENING THE SNOW SHOULD COME TO AN END AS THE UPPER LOW MOVES OFF
TO THE EAST...BUT THE BREAK WILL BE SHORT LIVED AS ANOTHER WEAK
UPPER WAVE MOVES INTO THE AREA. THIS SYSTEM WILL BE FURTHER NORTH
AND WILL MAINLY AFFECT THE NORTHERN PART OF THE FORECAST AREA.
PRECIPITATION AMOUNTS WILL BE FAIRLY LIGHT WITH THIS SYSTEM. FRIDAY
NIGHT AND SATURDAY BRINGS A COUPLE MORE WEAK UPPER WAVES THAT WILL
PRODUCE LIGHT AMOUNTS OF SNOW.

TEMPERATURES WILL REMAIN COOL WITH HIGHS ONLY IN THE 20S TO LOWER
30S AND LOWS IN THE SINGLE DIGITS TO TEENS. MADE NO CHANGES TO
SUNDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR
     NEZ062>064-074>077-084>087.

KS...WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR
     KSZ005>007-017>019.

&&

UPDATE...PFANNKUCH
Hazardous weather outlook, Feb 24, 4:38 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
438 AM CST THU FEB 24 2011

KSZ005>007-017>019-NEZ062>064-074>077-084>087-251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-HALL-HAMILTON-YORK-
KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
438 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...MAINLY ALONG AND SOUTHEAST OF
A LINE FROM YORK TO GRAND ISLAND NEBRASKA TO PHILLIPSBURG KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
WINTER WEATHER ADVISORY PRODUCT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ACCUMULATING SNOWFALL WILL ALSO BE POSSIBLE FOR THE AREA THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060-061-072-073-082-083-251200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
GOSPER-PHELPS-FURNAS-HARLAN-
438 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...MAINLY ALONG AND NORTHWEST OF A LINE FROM OSCEOLA TO
LOUP CITY TO ALMA.

.DAY ONE...TODAY AND TONIGHT.

SNOWFALL ACCUMULATIONS OF ONE TO TWO INCHES WILL BE POSSIBLE
ACROSS THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ACCUMULATING SNOWFALL WILL ALSO BE POSSIBLE THURSDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Phillips

When
February 24, 9:00 AM CST to 6:30 PM CST
Where
Phillips forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Storm snowfall totals of 8 to 10 inches were reported around the county.

Winter Weather, Jewell

When
February 24, 9:00 AM CST to 8:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Storm snowfall totals of 3 to 5 inches were reported around the county.

Winter Weather, Smith

When
February 24, 9:00 AM CST to 6:30 PM CST
Where
Smith forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Storm snowfall totals of 3 to 5 inches were reported around the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283585, 283586, 283587.